ADVERTISEMENT
Search

Pharmacy News

Dr Marie Sartain
/ Categories: APhA News

New study gives insight into statins and muscle pain

While many patients who stop taking statins say that adverse effects, including muscle pain, is to blame, a new study in The Lancet says the drugs are not the cause of the pain for most statin patients reporting it.

Researchers from Oxford Population Health and the Medical Research Council Population Health Research Unit at the University of Oxford conducted a meta-analysis of 19 randomized double-blind trials of statin regimens as well as 4 double-blind trials of more and less intense statin regimens.

The analysis found that “even during the first year of a moderate-intensity statin regimen, [statin therapy] is likely to be the cause in only approximately one in 15 patients who report muscle symptoms, rising to approximately one in 10 in those who are taking a more intensive regimen. In other words, the statin is not the cause of muscle symptoms in more than 90% of individuals who report such symptoms.”

According to the results, there were reports of at least one episode of muscle pain or weakness from 27.1% of patients assigned a statin compared with 26.6% of those who had a placebo over a median 4.3-year follow-up period.

The researchers found that statin therapy, during the first year of use, caused about 11 additional muscle pain reports per 1,000 patients.

Previous Article ACIP issues recommendations on seasonal influenza vaccines
Next Article Study finds lower prescription rates of SGLT-2 inhibitors and GLP-1 agonists associated with race and ethnicity
Print
16003 Rate this article:
4.3
Please login or register to post comments.
ADVERTISEMENT